Errors put infants, children at risk for overdose of painkillers

DENVER — Parents who give young children prescription painkillers should take extra care to make sure they give just the right amount. What they may be surprised to learn, however, is that the dose given to them by the pharmacy could be too high, according to research to be presented Saturday, April 30, at the Pediatric Academic Societies (PAS) annual meeting in Denver.

Researchers from South Carolina identified the top 19 narcotic-containing drugs prescribed to children ages 0-36 months who were enrolled in the Medicaid program from 2000-2006. For each of 50,462 outpatient prescriptions, they calculated the expected daily dose of the narcotic based on an estimate of the child’s weight, age and gender. Then they compared that dosage with the actual amount of painkiller dispensed by the pharmacy.

Results showed that 4.1 percent of all children received an overdose amount.

Of more concern was the finding that the youngest children had the greatest chance of receiving an overdose, according to lead researcher William T. Basco Jr., MD, MS, FAAP, associate professor and director of the Division of General Pediatrics at the Medical University of South Carolina.

“Our goal was to determine the magnitude of overdosing for this high-risk drug class in a high-risk population, and these results are concerning,” Dr. Basco said.

Narcotics such as codeine and hydrocodone can be dangerous for infants and children because of their sedative effects.

About 40 percent of children younger than 2 months of age received an overdose amount compared to 3 percent of children older than 1 year. For the average child who had an overdose quantity dispensed, the amount of narcotic drug dispensed was 42 percent greater than would have been expected.

“Almost one in 10 of the youngest infants ages 0-2 months received more than twice the dose that they should have received based on their age, gender and a conservative estimate of their weight,” Dr. Basco said.

“Since we know that parents have difficulty measuring doses of liquid medication accurately,” Dr. Basco concluded, “it is critical to strive for accurate narcotic prescribing by providers and dispensing by pharmacies.”

To view the abstract, go to http://www.abstracts2view.com/pas/view.php?nu=PAS11L1_2111.

The Pediatric Academic Societies (PAS) are four individual pediatric organizations who co-sponsor the PAS Annual Meeting — the American Pediatric Society, the Society for Pediatric Research, the Academic Pediatric Association, and the American Academy of Pediatrics. Members of these organizations are pediatricians and other health care providers who are practicing in the research, academic and clinical arenas. The four sponsoring organizations are leaders in the advancement of pediatric research and child advocacy within pediatrics, and all share a common mission of fostering the health and well being of children worldwide. For more information, visit www.pas-meeting.org. Follow news of the PAS meeting on Twitter at http://twitter.com/PedAcadSoc.

1 thought on “Errors put infants, children at risk for overdose of painkillers”

  1. Findrxonline says on its website that lortab is a narcotic pain reliever. It contains the generic drug hydrocodone and acetaminophen or APAP as abbreviated as its main components. Hydrocodone is a narcotic pain reliever and acetaminophen which is a less potent drug than hydrocodone adds to its effectiveness and together they form a strong pain killer. This combination is found to be relieving chronic pain of moderate to severe nature effectively. Lortab is one of the brand names of this generic drug combination. Lortab 10/500 is one of the strength of Lortab. Since it is an opioid, the side effects of Lortab 10/500 are many.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Get more stuff like this
in your inbox

From anti-aging to the search for alien life, we promise to never bore.